Alert archive / West Virginia / Special Weather Statements in 2024

Special Weather Statement, NWS Charleston, WV

August 31, 2024Pleasants County, Ritchie County, Tyler County, West Virginia

NWS Charleston, WV issued this special weather statement at Aug 31, 2024, 1:08 PM EDT for Pleasants County, Ritchie County, Tyler County, West Virginia. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2024, 1:08 PM EDT (17:08 UTC)
Expired
Aug 31, 2024, 1:45 PM EDT
In force
37 min
Issued by
NWS Charleston, WV
Hail
0.00 in
Wind
40

Counties Pleasants County, WV, Ritchie County, WV, Tyler County, WV

The radar

The Charleston,WV radar (KRLX), 135 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 1:28 PM EDTTSTM WND DMG5 Wnw Cairo, WV1 large tree down 1/4 mile from route 50 in Petroleum. No power lines involved. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2024-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2024-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
446 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

074 
WWUS81 KRLX 311708
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
108 PM EDT Sat Aug 31 2024
 
OHZ076-WVZ009>011-019-311745-
Washington OH-Ritchie WV-Wood WV-Pleasants WV-Tyler WV-
108 PM EDT Sat Aug 31 2024

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL WASHINGTON...
PLEASANTS...CENTRAL RITCHIE...TYLER AND EAST CENTRAL WOOD COUNTIES
THROUGH 145 PM EDT...

At 108 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sistersville to 7 miles west of North Bend
State Park. Movement was east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Harrisville, St. Marys, Middlebourne, Paden City, Sistersville,
Pennsboro, North Bend State Park, Matamoras, Ellenboro, Cairo,
Pullman, Friendly, Fly, Alma, Maxwell, Schultz, New Matamoras,
Mountain, Hebron, and Pike.

This includes Route 50 in West Virginia between mile markers 21 and
45.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3958 8089 3960 8085 3956 8082 3955 8079
      3949 8072 3933 8084 3927 8091 3925 8090
      3913 8099 3917 8132 3918 8130 3918 8131
      3917 8134 3917 8139 3958 8110 3957 8104
      3954 8104 3961 8095
TIME...MOT...LOC 1708Z 273DEG 16KT 3956 8102 3923 8126 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

12

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 31, 12:43 PM EDT, 25 minutes earlier.

Area forecast discussion, Aug 31, 12:43 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1243 PM EDT Sat Aug 31 2024

.SYNOPSIS...
Hot and humid with scattered to widespread showers and storms
ahead of a cold front today, some could be severe. Reinforcing
cold front Sunday night. Mostly dry and milder for Labor Day.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 915 AM Saturday...

Made some updates to temperatures and dew points to reflect
latest observations and forecast trends - existing dew points
generally too high and given the lack of significant moist
advection do not see them rising substantially concurrent with
diurnal heating (they will, of course come up in precipitation).
This should keep heat indices generally under advisory
territory, and will also limit building of surfaced based conditional
instability. ACCAS along with some showers and thunderstorms
out there at the current hour does support some modest elevated
instability. Deep layer shear will also be a limiting factor in
storm organization with joint probabilities of >1000J/kg MLCAPE
and >20KTs of 0-6KM shear nearly nil across the forecast area.
Still given moist profiles with reasonably dry sub-cloud layers
and weak shear, should see a propensity for some downburst with
frequent core collapses, perhaps some marginally severe hail
with any storm scale interaction, and locally very heavy rain.

As of 630 AM Saturday...

Updated PoPs with a blend of models as well as HRRR and RAP
guidance to maintain accurate timing for showers and
thunderstorms. Currently, looks like late morning into early
afternoon for the far western portions of the forecast area and
a few locations across the mountains where orographic lift will
aid in production.

Also updated the cloud cover grids to show accurate depiction of
clearing and cloud cover.

As of 313 AM Saturday...

Key Points:

  * Scattered to widespread showers and thunderstorms today.

  * Some could be strong to severe with damaging winds and hail.

  * Heavy rainfall, especially across the mountains could create
    localized to minor flooding concerns.

  * Hot and humid again with heat index values in the 90s to
    around 100 degrees for some.

Showers and a few thunderstorms still roaming the area this morning
as a stationary boundary sits overhead igniting convection along
some remnant outflow boundaries. A cold front is sitting just to our
west over IN/western OH and will be a source for some active weather
today.

In the meantime, expecting some scattered, patchy valley fog this
morning for areas that saw or see precipitation. There are a some
transient mid-level clouds over the area which could impede fog
formation at times, but expecting fog to form where clearing takes
place.

More showers and thunderstorms will return by late morning/early
afternoon as the cold front to our west starts knocking on our door.
Some storms could be severe with damaging winds and hail. There is a
slight risk (level 2/5) for severe weather across the northern
lowlands and mountains of WV as well as portions of southeast OH. A
marginal risk (level 1/5) exist elsewhere.

Soundings and convective-allowing models show storms firing along
the mountains early in the afternoon. Rounds of storms will then
form across the lowlands about mid-afternoon and carry into the
evening and possibly the overnight hours as the track eastward. The
weak cold front looks to sit at our western flank going into Sunday.

CAPE looks to be between 600 and 1,000 J/Kg across most of the area.
Some models show values between 1,000 and 1,500 J/Kg across portions
of the western lowlands and the Tri-State Area, where the hottest
temperatures will be during peak diurnal heating. 0-6 km bulk shear
is forecasted to less than 20 knots area-wide which means storms
will be disorganized and slower moving, at least until evening.
Definitely expecting some scattered instances of damaging winds
associated with downbursts.

A water-logged atmosphere will lead to precipitable water values
between 1.50" and 2.00" inches so heavy rainfall will accompany any
showers and storms. Rainfall amounts this afternoon will vary
depending on where storms set up and which areas that train through.
Currently, the higher axis of rainfall looks to be along the
mountains where amounts over an inch are possible for some
locations. Elsewhere, between 0.25" and 0.75" inches with some
locally higher amounts will be common.

Neglecting previous rainfall, most of area remains in a considerable
or extreme drought so this rainfall is very much needed. The issue
will be that sudden heavy rainfall will stress the arid soils,
leading to most of it running off. Localized to minor flash flooding
could be a concern with this, especially if storms train over the
same areas. WPC has most of the area in a marginal risk (level 1/4)
for excessive rainfall, with portions of the mountains and foothills
in a slight risk (level 2/4) to cover the aforementioned axis of
higher rainfall amounts.

Lastly, temperatures will be hot today with sultry air mass in
place. High temperatures will be in the upper 80s to lower 90s in
the lowlands; the mountains will range between the mid 70s and upper
80s. Dew points will be oppressive with upper 60s and lower 70s
being common across the area. Heat index values during peak heating
could reach the upper 90s to around 100 degrees. A few hot spots in
Boone, Kanawha, Lincoln, Putnam and western Raleigh Counties could
see heat indices into the lower 100s. This will be more of an areal
event that could warrant an SPS if it occurs, but cloud cover and
convection could possibly impede this from happening altogether.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 210 AM Saturday...

Some moisture will linger over the area on Sunday, providing a
chance for showers and thunderstorms. The best chances will be
over the mountains and southern counties.

A strong, but moisture starved, reinforcing cold front will
move through Sunday night. This front will provide a significant
drop in dewpoints. A high pressure system will build in behind
the front for Labor Day, providing mostly dry weather with a
cool morning and a warm afternoon with low humidity.

The high pressure system will remain in control of the weather
for Tuesday, providing dry weather with an even cooler morning
and a warm afternoon with low humidity.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1240 PM Saturday...

The dry weather continues through at least Wednesday night,
depending upon how much southern stream energy arrives between
the next northern stream trough approaches late in the week.
Central guidance continues to reflect low-end PoPs Thursday
through the end of the week. There would be minimal if any
chance for thunderstorms.

If there is a southern stream flat wave Thursday through Friday,
there may not be much moisture left for the cold front driven
by the northern stream trough next weekend, and there would be
minimal if any chance for thunderstorms. If not, then the better
chance for showers and thunderstorms will be over the weekend.

Central guidance reflects highs returning to normal Tuesday and
then maybe a little above normal Wednesday, before being
suppressed by southern stream cloud and the chance for rain
through the balance of the week, while lows ride close to
normal. Low afternoon RH values persist through Wednesday at
least across northern and central portions of the lowlands.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 640 AM Saturday...

Currently seeing some mid and high level clouds moving across
the area with some valley fog in the mountains. No sites have
been affected so far, but EKN may see some brief MVFR/IFR
fluctuations at the top of the hour due to fog. VFR resumes by
~13-14z.

More showers and storms are anticipated around or just after
~17z with a cold front arriving at our western periphery. Some
storms could be strong to severe with gusty winds, hail, and
heavy rainfall leading to VIS drops.

Winds will pick up out of the SW this morning, gradually
shifting W'rly during the afternoon. Winds could be variable and
erratic in or around any thunderstorms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: VIS and CIGs will likely vary this morning
at EKN with fog in the vicinity. Timing and location of showers
and thunderstorms today could vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
EDT 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    M    H    M    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    L
EKN CONSISTENCY  H    H    H    H    H    M    H    M    M    M    M    H
PKB CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    M    L    L    H    H    H

AFTER 18Z SUNDAY...
IFR conditions are possible Sunday with showers and
thunderstorms, mostly across the mountains.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/LTC
NEAR TERM...JP/LTC
SHORT TERM...RPY
LONG TERM...TRM
AVIATION...LTC
Hazardous weather outlook, Aug 31, 2:38 AM EDT, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
238 AM EDT Sat Aug 31 2024

KYZ105-VAZ003-004-WVZ005-013-015-024>028-030-032>034-039-040-515>526-
010645-
Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Kanawha-Mingo-Logan-
Boone-Clay-Braxton-Lewis-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
238 AM EDT Sat Aug 31 2024

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Stronger thunderstorms this afternoon and evening could produce
damaging winds and possibly large hail. Localized flash flooding is
also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Stronger thunderstorms Sunday afternoon could produce damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-014-016>020-029-031-
010645-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-
Tyler-Putnam-Roane-Wirt-Calhoun-Ritchie-Doddridge-Gilmer-Harrison-
238 AM EDT Sat Aug 31 2024

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central, northern,
southern and western West Virginia.

.DAY ONE...Today and Tonight.

Stronger thunderstorms this afternoon and evening could produce
damaging winds and possibly large hail. Localized flash flooding is
also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 31, 10:50 AM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Charleston WV
1050 AM EDT Sat Aug 31 2024

KYZ101-311515-
Greenup KY-
1050 AM EDT Sat Aug 31 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GREENUP COUNTY
THROUGH 1115 AM EDT...

At 1050 AM EDT, Doppler radar was tracking a strong thunderstorm near
Vanceburg, or 17 miles northwest of Carter Caves State Park, moving
east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Letitia, Load, South Shore, Brushart, and South Portsmouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3854 8314 3854 8312 3855 8310 3857 8310
      3859 8307 3862 8308 3862 8307 3863 8307
      3864 8305 3866 8305 3868 8303 3870 8304
      3873 8303 3872 8298 3874 8294 3853 8287
      3850 8317
TIME...MOT...LOC 1450Z 256DEG 20KT 3860 8324

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

12
Special weather statement, Aug 31, 11:13 AM EDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Charleston WV
1113 AM EDT Sat Aug 31 2024

KYZ101-311530-
Greenup KY-
1113 AM EDT Sat Aug 31 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GREENUP COUNTY THROUGH
1130 AM EDT...

At 1112 AM EDT, Doppler radar was tracking a strong thunderstorm over
Letitia, or 8 miles southwest of Portsmouth, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Portsmouth, Greenup, Load, Letitia, Franklin Furnace, South Shore,
Grays Branch, and South Portsmouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3859 8307 3863 8307 3864 8305 3866 8305
      3868 8303 3870 8304 3873 8303 3872 8298
      3876 8290 3875 8288 3869 8288 3866 8286
      3860 8285 3857 8282 3852 8281 3853 8310
      3855 8311
TIME...MOT...LOC 1512Z 259DEG 18KT 3864 8302

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

12
Special weather statement, Aug 31, 11:29 AM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
1129 AM EDT Sat Aug 31 2024

KYZ101-103-OHZ087-311600-
Boyd KY-Greenup KY-Lawrence OH-
1129 AM EDT Sat Aug 31 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BOYD...CENTRAL
GREENUP AND SOUTHWESTERN LAWRENCE COUNTIES THROUGH NOON EDT...

At 1128 AM EDT, Doppler radar was tracking a strong thunderstorm over
Franklin Furnace, or 9 miles south of Wheelersburg, moving east at 25
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ashland, Ironton, Coal Grove, Lake Vesuvius, Greenup, Load, Greenbo
Lake, Franklin Furnace, Flatwoods, Russell, Raceland, Worthington,
Wurtland, Bellefonte, Westwood, Hanging Rock, Haverhill, Warnock,
Grays Branch, and Pedro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3867 8295 3867 8287 3866 8286 3860 8285
      3857 8281 3860 8274 3865 8277 3868 8276
      3868 8270 3869 8256 3846 8253 3849 8298
TIME...MOT...LOC 1528Z 264DEG 22KT 3860 8289

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

12
Special weather statement, Aug 31, 12:00 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
1200 PM EDT Sat Aug 31 2024

OHZ086-087-WVZ006-311630-
Gallia OH-Lawrence OH-Cabell WV-
1200 PM EDT Sat Aug 31 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL GALLIA...LAWRENCE
AND NORTH CENTRAL CABELL COUNTIES THROUGH 1230 PM EDT...

At 1159 AM EDT, Doppler radar was tracking a strong thunderstorm over
Lake Vesuvius, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ironton, Coal Grove, Lake Vesuvius, Vernon, Waterloo, Aid, Crown
City, Athalia, Green Bottom, Scottown, and Pedro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3868 8270 3869 8270 3878 8228 3847 8224
      3848 8263 3850 8266 3853 8269
TIME...MOT...LOC 1559Z 261DEG 21KT 3862 8260

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

12
Special weather statement, Aug 31, 12:30 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Charleston WV
1230 PM EDT Sat Aug 31 2024

OHZ086-087-WVZ006-007-014-311700-
Gallia OH-Lawrence OH-Mason WV-Cabell WV-Putnam WV-
1230 PM EDT Sat Aug 31 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN GALLIA...
SOUTHEASTERN LAWRENCE...SOUTHWESTERN MASON...NORTHEASTERN CABELL AND
NORTHWESTERN PUTNAM COUNTIES THROUGH 100 PM EDT...

At 1230 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Proctorville, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Buffalo, Crown City, Athalia, Green Bottom, Scottown, Fraziers
Bottom, and Ashton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3850 8241 3872 8243 3880 8199 3850 8195
TIME...MOT...LOC 1630Z 264DEG 22KT 3864 8233

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

12
Special weather statement, Aug 31, 1:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
108 PM EDT Sat Aug 31 2024

OHZ076-WVZ009>011-019-311745-
Washington OH-Ritchie WV-Wood WV-Pleasants WV-Tyler WV-
108 PM EDT Sat Aug 31 2024

...STRONG THUNDERSTORMS WILL IMPACT EAST CENTRAL WASHINGTON...
PLEASANTS...CENTRAL RITCHIE...TYLER AND EAST CENTRAL WOOD COUNTIES
THROUGH 145 PM EDT...

At 108 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sistersville to 7 miles west of North Bend
State Park. Movement was east at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Harrisville, St. Marys, Middlebourne, Paden City, Sistersville,
Pennsboro, North Bend State Park, Matamoras, Ellenboro, Cairo,
Pullman, Friendly, Fly, Alma, Maxwell, Schultz, New Matamoras,
Mountain, Hebron, and Pike.

This includes Route 50 in West Virginia between mile markers 21 and
45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3958 8089 3960 8085 3956 8082 3955 8079
      3949 8072 3933 8084 3927 8091 3925 8090
      3913 8099 3917 8132 3918 8130 3918 8131
      3917 8134 3917 8139 3958 8110 3957 8104
      3954 8104 3961 8095
TIME...MOT...LOC 1708Z 273DEG 16KT 3956 8102 3923 8126

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

12

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 8:44 PM EDTSpecial Weather StatementRLXLogan46 min
Aug 31, 12:30 PM EDTSpecial Weather StatementRLXMason30 min
Aug 31, 12:37 PM EDTSevere Thunderstorm WarningRLXCabell, Mason, Putnam23 min
Aug 31, 12:57 PM EDTSevere Thunderstorm WarningRLXJackson, Mason33 min
Aug 31, 1:24 PM EDTSevere Thunderstorm WarningRLXJackson, Wood36 min
Aug 31, 1:31 PM EDTSevere Thunderstorm WarningRLXJackson, Roane, Wirt29 min
Aug 31, 1:36 PM EDTSpecial Weather StatementRLXKanawha24 min
Aug 31, 1:45 PM EDTSpecial Weather StatementRLXDoddridge, Harrison, Tyler30 min
Aug 31, 1:58 PM EDTSevere Thunderstorm WarningRLXCalhoun, Roane, Wirt32 min
Aug 31, 2:24 PM EDTSpecial Weather StatementRLXCalhoun, Gilmer, Harrison, Lewis, Taylor36 min
Aug 31, 2:41 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Gilmer34 min
Aug 31, 3:00 PM EDTSevere Thunderstorm WarningRLXRitchie, Wood30 min
Aug 31, 3:08 PM EDTSevere Thunderstorm WarningRLXBraxton, Lewis, Upshur, Webster37 min
Aug 31, 3:13 PM EDTSpecial Weather StatementRLXPleasants32 min
Aug 31, 3:29 PM EDTSevere Thunderstorm WarningRLXPleasants, Wood46 min
Aug 31, 3:35 PM EDTSpecial Weather StatementRLXUpshur55 min
Aug 31, 3:39 PM EDTSpecial Weather StatementRLXTucker36 min
Aug 31, 3:48 PM EDTSpecial Weather StatementRLXPocahontas57 min
Aug 31, 4:02 PM EDTSevere Thunderstorm WarningRLXPleasants, Tyler43 min
Aug 31, 4:43 PM EDTSevere Thunderstorm WarningRLXMason47 min
Aug 31, 4:51 PM EDTSpecial Weather StatementRLXJackson, Mason54 min
Aug 31, 5:07 PM EDTSevere Thunderstorm WarningRLXJackson, Mason23 min
Aug 31, 5:29 PM EDTSpecial Weather StatementRLXMason31 min
Aug 31, 5:42 PM EDTSpecial Weather StatementRLXCalhoun, Wirt48 min
Aug 31, 5:54 PM EDTSevere Thunderstorm WarningRLXJackson, Mason, Roane51 min
Aug 31, 6:55 PM EDTSpecial Weather StatementRLXKanawha50 min
Aug 31, 12:00 PM EDTSpecial Weather StatementRLXLawrence30 min
Aug 31, 3:18 PM EDTSpecial Weather StatementRLXAthens27 min
Aug 31, 3:53 PM EDTSevere Thunderstorm WarningRLXMeigs37 min
Aug 31, 3:56 PM EDTSevere Thunderstorm WarningRLXJackson38 min
Aug 31, 4:33 PM EDTSpecial Weather StatementRLXGallia42 min
Aug 31, 5:23 PM EDTSpecial Weather StatementRLXLawrence52 min
Aug 31, 10:50 AM EDTSpecial Weather StatementRLXGreenup25 min
Aug 31, 11:13 AM EDTSpecial Weather StatementRLXGreenup17 min
Aug 31, 11:29 AM EDTSpecial Weather StatementRLXGreenup31 min
Aug 31, 2:07 PM EDTSpecial Weather StatementRLXLawrence23 min

Nearby

Special Weather Statements in West Virginia, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.